From stomach ulcers to liver damage: the truth about over-the-counter drugs

WHEN was the last time you went to the pharmacy or supermarket for a medicine to relieve a stuffy, snotty nose?

It’s likely to have been fairly recent if statistics are anything to go by.

We look at typical over-the-counter medications and how to use them safely

Flu season arrived earlier than usual this winter, sending cases skyrocketing, while Covid rates soared 17% during one week in February.

Pharmaceutical giant GSK says sales of its respiratory treatments rose 30% year over year in the third quarter of 2022, while research firm Kantar reported that purchases of cold and flu medicines rose 28 % compared to 2021.

However, decongestants like the much-loved Sudafed may soon become prescription-only.

A review by the Medicines and Healthcare products Regulatory Agency found that drugs containing pseudoephedrine, the substance that fights stuffy nose, could trigger two deadly brain disorders: posterior reversible encephalopathy syndrome and reversible cerebral vasoconstriction syndrome.

And it’s not just Sudafed that could be taken off the shelves.

Day & Night Nurse, Nurofens Cold and Flu, and Benylin may also be affected, as well as own-brand decongestants that contain pseudoephedrine.

But Dr. Dick Middleton, a pharmacist and director of the British Herbal Medicines Association, says there’s no need to panic.

He explains: Since pseudoephedrine medicines were licensed decades ago, there have only been two reports of PRES and RCVS that could be associated with the drug.

These are very rare and reversible conditions and most patients recover completely with appropriate treatment.

For both disorders, symptoms include severe headaches, nausea, vomiting, seizures, confusion, and vision changes.

Dr. Middleton adds: Pseudoephedrine’s package insert states that if you experience these symptoms, you should stop taking it and contact your doctor right away.

Here, Dr Middleton and GP Gill Jenkins look at typical over-the-counter medicines and how to use them safely.

Paracetamol

More than 150 people die each year from paracetamol overdose in the UK, so it’s wise to know how safe it is to take.

Dr Gill Jenkins, GP and consultant to the consumer health association PAGB, says: Paracetamol is an analgesic (pain reliever) and medicine that can help relieve cold and flu symptoms.

Adults can take two 500 mg paracetamol tablets four times in 24 hoursCredit: Alamy

It is available to take in different ways as tablets, capsules, syrups (for children), powder and suppositories.

The usual dose of paracetamol for adults is 500 mg or 1 g. Adults can take two 500 mg tablets four times in 24 hours.

You should wait at least four hours between doses and you may not take more than eight tablets in 24 hours.

If you weigh less than 8°, check the maximum dose you can take by talking to your pharmacist or family doctor.

Dr Jenkins says: When taken correctly, paracetamol very rarely causes side effects. Users should always follow package directions and not take more than directed.

Dr Middleton adds: It is essential that the maximum daily dosage is not exceeded, as it can cause liver damage at higher dosages.

Decongestants

DR JENKINS says: Decongestants are suitable for adults and children 12 years and older.

They can help clear cold and flu symptoms and allergy symptoms such as blocked sinuses and stuffy nose.

Decongestants can help clear cold and flu symptoms and allergy symptoms such as blocked sinusesCredit: Alamy

Users of decongestants should always read the label and take only a short course as directed on the package.

People with high blood pressure, heart disease, diabetes, or kidney and liver problems shouldn’t take decongestants.

Of pseudoephedrine, Dr. Middleton adds: Pseudoephedrine usually comes in the form of tablets containing 60 mg. The maximum recommended daily dose is 240 mg and is normally taken three to four times a day.

Want to try a natural alternative?

Dr. Middleton recommends the herb Echinacea.

He says: People who want to use echinacea purpurea to relieve symptoms of respiratory tract infections such as cough, sore throat or runny nose should look for herbal medicines that have been assessed by the MHRA and display a registration logo of traditional herbs (THR) on their herd.

Try A.Vogel Echinaforce Drops (11.99, 50ml).

Ibuprofen

THESE medicines belong to a family of medicines called nonsteroidal anti-inflammatory drugs (NSAIDs).

Dr. Jenkins says: Ibuprofen-containing medicines are effective in treating a number of self-treatable conditions such as headaches, toothaches, period pain, muscle and back pain, as well as cold and flu symptoms.

Ibuprofen should not be taken together with other NSAIDs such as aspirin unless advised by a professionalCredit: Alamy

The lowest effective dose of ibuprofen should be used for the shortest time necessary to relieve symptoms.

If pain and fever symptoms persist or worsen, speak to your GP as there may be an underlying infection.

Dr Jenkins adds: Seek advice if you have: Any vision problems, a new, severe headache that started very suddenly and reached its worst within five minutes, or any symptoms suggesting meningitis (very stiff stiff neck, fever , nausea, vomiting and confusion).

Ibuprofen should not be taken together with other NSAIDs such as aspirin unless supervised by a doctor.

Nor should ibuprofen be taken on an empty stomach.

This is because there is a slight risk of developing stomach ulcers when taken in a high dosage for an extended period.

Indigestion

DRUGS such as Gaviscon help keep acid from escaping from the stomach and entering the food pipe, which can then cause pain.

Dr. Jenkins says: Indigestion remedies are designed to provide relief from a number of symptoms, including heartburn, bloating, gas and increased stomach acid.

Gaviscon double action tablets are some of the many indigestion remedies available in the marketCredit: Alamy

The NHS say it is very rare to develop a serious allergic reaction to Gaviscon, so rare that it affects less than one in 10,000 people.

Dr. Middleton says: There are many indigestion remedies available on the market.

The type of remedy used will depend on the causes of the indigestion.

Your pharmacist can advise you.

For example, obesity and overindulgence can lead to acid reflux which often occurs more at night.

Silicol Gel, a licensed medical device, can be very effective in relieving these symptoms.

Remember, always follow the advice on the product insert.

Aspirin/pill popper

A POPULAR pain relief treatment, aspirin can also help treat cold and flu symptoms.

Dr Jenkins says: It is available in tablets and suppositories and as a gel for mouth sores and cold sores.

Aspirin tablets are normally taken three to four times a day with a maximum daily dosage of 3,600 mgCredit: Getty – Contributor

Aspirin should be taken with food so you are less likely to get an upset stomach.

It is not suitable for children under 16 unless prescribed by a doctor.

Dr. Middleton adds: Aspirin is available in 75 mg and 300 mg tablets or capsules, and in soluble form that can be dissolved in water.

The lowest dose should be used. The tablets are normally taken three to four times a day with a maximum daily dosage of 3,600 mg.

#stomach #ulcers #liver #damage #truth #overthecounter #drugs

Leave a Comment